Year : 2007 | Volume
: 52 | Issue : 1 | Page : 56--58
Systemic lupus erythematosus with an erythema multiforme-like lesions
Fatma Aydin, Nilgun Senturk, Esra Pancar Yuksel, Levent Yildiz, Tayyar Canturk, Ahmet Yasar Turanli
Ondokuz Mayis University, School of Medicine, Department of Dermatology and Pathology, Samsun, Turkey
Ondokuz Mayis University School of Medicine, Department of Dermatology, TR-55139 Kurupelit, Samsun
Patients with lupus erythematous may develop an acute eruption clinically similar to toxic epidermal necrolysis or erythema multiforme. The presence of erythema multiforme-like lesions and characteristic pattern of immunological abnormalities including antinuclear antibody (speckled pattern), anti-Ro antibody or anti-La antibody and positive rheumatoid factor in lupus patients has been termed as Rowell«SQ»s syndrome. Although diagnostic criteria of this syndrome have been reviewed recently, definite mechanisms of pathogenesis is still unknown. Here we reported a 29-year-old female patient who had systemic lupus erythematosus developed erythema multiforme-like lesions.
|How to cite this article:|
Aydin F, Senturk N, Yuksel EP, Yildiz L, Canturk T, Turanli AY. Systemic lupus erythematosus with an erythema multiforme-like lesions.Indian J Dermatol 2007;52:56-58
|How to cite this URL:|
Aydin F, Senturk N, Yuksel EP, Yildiz L, Canturk T, Turanli AY. Systemic lupus erythematosus with an erythema multiforme-like lesions. Indian J Dermatol [serial online] 2007 [cited 2020 Nov 30 ];52:56-58
Available from: https://www.e-ijd.org/text.asp?2007/52/1/56/31928
Patients with discoid lupus erythematosus (DLE) and systemic LE (SLE) may develop coincidental erythema multiforme (EM)., The presence of EM-like lesions in lupus patients and a characteristic pattern of immunological abnormalities have been defined as Rowell's syndrome (RS). We report a case of SLE with EM-like lesions whose clinical picture is consistent with this rare syndrome.
A 29-year-old woman was admitted to our dermatology department with erythematous rash on the face, trunk, upper and lower extremities for one week duration. She had been diagnosed as having SLE on the basis of the American Rheumatism Association (ARA) criteria, with features of oral ulcers, arthritis, immunological (positive anti-nuclear antibody in speckled pattern, anti-ds DNA, anti-Sm), hematological (anemia, lymphopenia and thrombocytopenia) and renal disorders, six weeks ago. She had been using hydroxychloroquine (200 mg) and methylprednisolone (40 mg/d) since than. She did not have a history of perniosis. She did not also have a history of upper respiratory tract and herpes virus infection or any infection associated with fever as well as sunlight exposure. She did not take any medication except prescribed ones for SLE.
On dermatological examination, she had dusky red patches on the face, neck and trunk. There were numerous target-like lesions on the trunk and extremities, which were coalesced into a polycyclic pattern [Figure 1] a, b. The patient was hospitalised and hydroxychloroquine was discontinued due to possibility of drug eruption since she had been using this medication for six weeks.
Four millimeters punch biopsy was taken for both light microscopy and direct immunofluorescence examination. Histopathologic examination revealed epidermal necrosis, dermal edema and a perivascular and interstitial mononuclear infiltrate [Figure 2],[Figure 3]. Direct immunofluorescence (DIF) examination was negative. Erythrocyte sedimentation rate, complete blood cell count, liver and renal function tests were within normal limits. Proteinuria was detected with urine analysis (2.5 g in 24h). Autoimmune screening demonstrated the presence of ANA in speckled pattern (1:40 dilution). Anti-Ro antibody was negative and rheumatoid factor was positive. Serum antibodies to herpes simplex virus, serology for HIV and syphilis were all negative. Dose of prednisolone was increased to 80 mg daily. Clinical improvement was observed after one week of hospitalisation. During 11-month follow-up period, no recurrence was observed.
RS has been described with all subtypes of LE (systemic, acute, subacute or discoid).,, All forms of EM (EM minor, EM major) and toxic epidermal necrolysis can also be associated with RS.,, Although the proper classification of EM-like lesions occurring in RS is not clear, these lesions may represent a severe variant of acute cutaneous lupus or, in some cases, subacute cutaneous lupus. Polycyclic lesions of subacute cutaneous LE may resemble lesions of EM, but direct immunofluorescence generally distinguishes these lesions as those of LE. The fact that the negative DIF does not exclude a diagnosis of LE since this test is not always positive and its results might well be dependent on the age of the lesion. Gilliam had demonstrated that early and late lesions of LE often do not demonstrate the characteristic IF findings.
Diagnostic serological abnormalities for RS include speckled pattern of ANA, anti-Ro antibody or anti-La antibody and positive rheumatoid factor (RF). Zeitouni et al reported that the speckled pattern of ANA is the most consistent diagnostic feature of this syndrome, but anti Ro/La antibodies and rheumatoid factor seem to be less consistent features. These serological findings described within Rowell's syndrome may also be associated with the underlying disease, as in our case. Among the reported cases of RS, patterns of ANA at the time of diagnosis of SLE, has not been clearly documented. However, ANA in speckled pattern; anti-Ro and anti-La antibodies are seen in SLE with the frequency of 26%, 25% and 10-15%, respectively. It is also proposed that, different ANA patterns have little specify and are of little value in the management of patients. In addition, anti Ro/La antibodies contribute to the formation of the speckled pattern of ANA, thus, the coexistence of these antibodies would be expected. Until now limited numbers of cases have been reported and they had different clinical and serological features.,,,,
Recent evidence indicates that dysregulated apoptosis may underlie many of the major manifestations of LE and EM skin lesions. Viral infections were considered as triggering factors for both for SLE and EM. James et al have noted the possible contribution of EBV to the development of SLE. Unidentified HSV, EBV or other viral infections may cross-react with lupus autoantigens and they can initiate the immunologic response, hence triggering the EM like lesions in SLE. Similar immunopathogenetic mechanisms described in both diseases may be responsible for the concurrence of these two diseases.
In our patient, after an extensive research, no provocative factor triggering EM was found. The only suspicious factor could be hydroxychloroquine. It is believed that EM is rarely drug-induced, in contrast to SJS. Most of the cases reported as drug-induced EM are either SJS or erythematous drug eruptions. Although occurrence of SJS has been reported with hydroxychloroquine, there have been few reports of EM related to hydroxychloroquine for years. Drug eruption was excluded because EM is rarely drug-induced and while that is true in large population-based studies, EM like lesions might well resemble a morbilliform eruption, which in fact is what we think the clinical photo represents.
Since the first description, Rowell's original criteria were not well-preserved and the diagnosis of RS has not been cleared yet. We believe that the new diagnostic criteria, which were suggested by Zeitouni et al , might be improved by the addition of new cases to the literature.
|1||Rowell NR, Beck JS, Anderson JR. Lupus erythematosus and erythema multiforme-like lesions. A syndrome with characteristic immunological abnormalities. Arch Dermatol 1963;88:176-80.|
|2||Zeitouni NC, Funaro D, Cloutier RA, Gagne E, Claveau J. Redefining Rowell's syndrome. Br J Dermatol 2000;142:343-6.|
|3||Roustan G, Salas C, Barbadillo C, Sanchez Yus E, Mulero J, Simon A. Lupus erythematosus with an erythema multiforme-like eruption. Eur J Dermatol 2000;10:459-62.|
|4||Marzano AV, Berti E, Gasparini G, Caputo R. Lupus erythematosus with antiphospholipid syndrome and erythema multiforme-like lesions. Br J Dermatol 1999;141:720-4.|
|5||Mandelcorn R, Shear NH. Lupus-associated toxic epidermal necrolysis: A novel manifestation of lupus. J Am Acad Dermatol 2003;48:525-9.|
|6||Gilliam JN, Sontheimer RD. Skin manifestations of SLE. Clin Rheum Dis 1982;8:207-18. |
|7||Odom RB, James WD, Berger TG. Andrew's diseases of the skin clinical dermatology. WB Saunders Company: Pennsylvania; 2000.|
|8||Jacobe HT, Sontheimer RD. Autoantibodies encountered in patients with autoimmune connective tissue diseases. In : Bolognia JL, Jorizzo JL, Rapini RP, et al , editors. Dermatology. 1st ed. Mosby: Spain; 2003. p. 589-623.|
|9||Maddison PJ, Reichlin M. Quantitation of precipitating antibodies to certain soluble nuclear antigens in SLE. Arthiritis Rheum 1977;20:819-24.|
|10||James JA, Kaufman KM, Farris AD, Taylor-Albert E, Lehman TJ, Harley JB. An increased prevalence of Ebstein-Barr virus infection in young patients suggests a possible etiology for systemic lupus erythematosus. J Clin Invest 1997;100:3019-26.|
|11||Roujeau JC. Clinical heterogeneity of drug hypersensitivity. Toxicology 2005;209:123-9. |
|12||Leckie MJ, Rees RG. Stevens-Johnson syndrome in association with hydroxychloroquine treatment for rheumatoid arthritis. Rheumatology 2002;41:473-4.|